Acute masseter dystonia in a pediatric patient receiving aripiprazole and methylphenidate following induction of general anesthesia

Michelle LeRiger, Jasper Williams, Greta Duncan-Wiebe, Mohanad Shukry

Research output: Contribution to journalArticlepeer-review

Abstract

An 11-year-old male receiving aripiprazole, methylphenidate, and clonidine developed acute masseter dystonia inhibiting tracheal intubation after induction of general anesthesia with propofol and rocuronium. Following emergence, he had trismus and jaw discomfort. Psychiatry consultation suspected an acute dystonic reaction, so diphenhydramine was administered intravenously which resolved symptoms. We suspect chronic aripiprazole and methylphenidate usage combined with propofol administration in the short-term absence of methylphenidate made this patient susceptible to dystonic reactions.

Original languageEnglish (US)
Pages (from-to)863-864
Number of pages2
JournalPaediatric Anaesthesia
Volume27
Issue number8
DOIs
StatePublished - Aug 2017

Keywords

  • anesthesia induction
  • aripiprazole
  • dystonia
  • pediatrics
  • propofol
  • trismus

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Acute masseter dystonia in a pediatric patient receiving aripiprazole and methylphenidate following induction of general anesthesia'. Together they form a unique fingerprint.

Cite this